Toxic Metals in Hip Implants Put Hundreds of Thousands in Danger

Failing metal-on-metal hip implants have caused hundreds of thousands of patients all over the world exposure to dangerously high levels of toxic metals.

This disturbing news was brought about in a recent report published in the British Medical Journal (BMJ), which questioned the way regulars in the U.S. and abroad responded to increasing evidence of the health risks posed by metal-on-metal hip implants.

According to the report, which was a collaborative effort between the BMJ and BBC Newsnight, hundreds of thousands of people around the world may have been exposed to dangerously high levels of toxic metals from failing metal-on-metal including the U.S. Food & Drug Administration (FDA).

Metal-on-metal hip implants are believed to shed microscopic metal shards into the surrounding tissue, causing local reactions that destroy muscle and bone, and long term disability. Studies have also shown that metal ions can leach into the bloodstream, spreading and poisoning organs throughout the body.

Most recently, preliminary findings from a study conducted by researchers at the University of Bristol in the U.K. indicated that patients fitted with all-metal hip implants may be at risk of experiencing genetic changes to the cells of the bladder, a possible precursor to cancer, and possibly bladder cancer itself.

Metal-on-metal hip implants include Orthopedics’ ASR Hip Resurfacing System and the ASR Ace tabular Hip Implant System, which were recalled in 2010 because of an unusually high premature failure rate. According to the BMJ report, years before the ASR hip implant devices were recalled, evidence was mounting about high metal concentrations in patients fitted with those devices.

Also according to the article, DePuy itself appears to have been aware of one significant problem associated with the ASR hip implants known as genotoxicity, a condition where the metal ions shed from the devices altered the DNA of the cells, thereby causing cancer or mutation.

The report quotes a DePuy memo from 2005, five years before the recall, regarding the ASR hip implant devices which reads: “In addition to inducing potential changes in immune function, there has been concern for some time that wear debris may be carcinogenic. The mechanism is not known and only 24 local malignancies have been reported in patients with joint replacements. Also worrying is the possibility of distant effects. One study suggested a threefold risk of lymphoma and leukemia 10 years after joint replacement.”

Yet DePuy continued to aggressively market metal-on-metal hips, and never mentioned the memo’s concerns in any of its promotional materials for the devices. In fact, in 2006 the company’s sales teams were equipped with a paper entitled, “Setting the Record Straight on Metal Hypersensitivity,” written by one of DePuy’s prosthesis designers, Los Angeles orthopedic surgeon Thomas Schmalzried, to counter emerging concerns on the topic.

Although the warning signs were there, the FDA did not pay much attention to the problems and according to the article the agency allowed the ASR Ace tabular Hip Implant System to be cleared through its 510(k) protocols, which do not require any human testing, because it was purportedly similar in design to a device already on the market.

According to the BMJ, other all-metal hips made by various manufacturers, including Zimmer and Stryker, were also cleared this way. The FDA started to clear metal-on-metal devices with larger heads for market use in 1998 and by the end of 2010 had approved 175 implants through the 510(k) route.

The ASR Hip Resurfacing System, however, was never cleared by the FDA. It was ineligible for 510(k) process because hip resurfacing was a new procedure, and therefore had to undergo clinical trials. In 2009, the FDA declined to approve that device after DePuy’s human studies indicated there was problem with early failure of the implant. It stands to reason that had the FDA required human studies for the all-metal hip implants it has approved via the 510(k) process, the complications now being attributed to the devices would have been spotted earlier.



,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Paxil Possibly Linked To Breast Cancer Risk

Cancer researchers from the City of Hope National Medical Center announced a possible link between Paxil and breast cancer. Research focused on Paxil’s estrogen effect Researchers found that Paxil has a weak estrogen effect that could increase women’s breast cancer risks. According to lead author and chairman of City of Hope’s Department of Cancer and […]

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.